On Uniqueness of Weak Solutions to Transport Equation with Non-smooth Velocity Field

  • Paolo BonicattoEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 236)


Given a bounded, autonomous vector field \(\mathbf b :\mathbb {R}^d \rightarrow \mathbb {R}^d\), we study the uniqueness of bounded solutions to the initial value problem for the associated transport equation
$$\begin{aligned} \partial _t u + \mathbf b \cdot \nabla u = 0. \end{aligned}$$
This problem is related to a conjecture made by A. Bressan, raised while studying the well-posedness of a class of hyperbolic conservation laws. Furthermore, from the Lagrangian point of view, this gives insights on the structure of the flow of non-smooth vector fields. In this work, we will discuss the two-dimensional case and we prove that, if \(d=2\), uniqueness of weak solutions for (1) holds under the assumptions that \(\mathbf b\) is of class \(\mathrm {BV}\) and it is nearly incompressible. Our proof is based on a splitting technique (introduced previously by Alberti, Bianchini and Crippa in J Eur Math Soc (JEMS) 16(2):201–234, 2014, [2]) that allows to reduce (1) to a family of 1-dimensional equations which can be solved explicitly, thus yielding uniqueness for the original problem. This is joint work with S. Bianchini and N.A. Gusev (SIAM J Math Anal 48(1):1–33, 2016), [6].


Transport equation Continuity equation Lipschitz functions Superposition Principle 

MSC (2010)

35F10 35L03 28A50 35D30 


  1. 1.
    G. Alberti, S. Bianchini, G. Crippa, Structure of level sets and Sard-type properties of Lipschitz maps. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 12(4), 863–902 (2013)MathSciNetzbMATHGoogle Scholar
  2. 2.
    G. Alberti, S. Bianchini, G. Crippa, A uniqueness result for the continuity equation in two dimensions. J. Eur. Math. Soc. (JEMS) 16(2), 201–234 (2014)MathSciNetCrossRefGoogle Scholar
  3. 3.
    L. Ambrosio, Transport equation and Cauchy problem for BV vector fields. Invent. Math. 158(2), 227–260 (2004)MathSciNetCrossRefGoogle Scholar
  4. 4.
    L. Ambrosio, N. Fusco, D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems (Oxford Science Publications, Clarendon Press, 2000)zbMATHGoogle Scholar
  5. 5.
    S. Bianchini, N.A. Gusev, Steady nearly incompressible vector fields in two-dimension: chain rule and renormalization. Arch. Ration. Mech. Anal. 222(2), 451–505 (2016)MathSciNetCrossRefGoogle Scholar
  6. 6.
    S. Bianchini, P. Bonicatto, N.A. Gusev, Renormalization for autonomous nearly incompressible BV vector fields in two dimensions. SIAM J. Math. Anal. 48(1), 1–33 (2016)MathSciNetCrossRefGoogle Scholar
  7. 7.
    A. Bressan, An ill posed Cauchy problem for a hyperbolic system in two space dimensions. Rend. Semin. Mat. Univ. Padova 110, 103–117 (2003)MathSciNetzbMATHGoogle Scholar
  8. 8.
    C. De Lellis, Notes on hyperbolic systems of conservation laws and transport equations, Handbook of Differential Equations: Evolutionary Equations, vol. III (Elsevier/North-Holland, Amsterdam, 2007), pp. 277–382CrossRefGoogle Scholar
  9. 9.
    R.J. DiPerna, P.-L. Lions, Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98(3), 511–547 (1989)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.SISSA - Scuola Internazionale Superiore di Studi AvanzatiTriesteItaly

Personalised recommendations